Home Print this page Email this page
Users Online: 626
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTERS TO EDITOR
Year : 2020  |  Volume : 9  |  Issue : 2  |  Page : 201-202

A rare case of intestinal perforation in patient with acute decompensated pulmonary artery hypertension and acquired coagulopathy


1 Department of Anaesthesiology and Critical Care, Armed Forces Medical College, Pune, Maharashtra, India
2 Department of Orthopaedics, Command Hospital, Chandigarh, India
3 Department of Ophthalmology, Armed Forces Medical College, Pune, Maharashtra, India

Date of Submission06-Jan-2020
Date of Decision03-Jan-2020
Date of Acceptance02-Mar-2020
Date of Web Publication9-Apr-2020

Correspondence Address:
Shalendra Singh
Department of Anaesthesiology and Critical Care, Armed Forces Medical College, Pune - 411 040, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijhas.IJHAS_99_19

Rights and Permissions

How to cite this article:
Singh S, Gupta N, Dwivedi D, Sood M, Taank P. A rare case of intestinal perforation in patient with acute decompensated pulmonary artery hypertension and acquired coagulopathy. Int J Health Allied Sci 2020;9:201-2

How to cite this URL:
Singh S, Gupta N, Dwivedi D, Sood M, Taank P. A rare case of intestinal perforation in patient with acute decompensated pulmonary artery hypertension and acquired coagulopathy. Int J Health Allied Sci [serial online] 2020 [cited 2020 May 30];9:201-2. Available from: http://www.ijhas.in/text.asp?2020/9/2/201/282146



Sir,

Pulmonary arterial hypertension (PAH) in the case of intestinal perforation associated with coagulopathy is a devastating condition which may result in significant morbidity and mortality. Anesthetic management of such patients in the context of gastrointestinal emergency has never been described. Treatment in such cases is calculated according to the risk-benefit ratio. This case report describes the successful administration of anesthesia for exploratory laparotomy without any adverse sequel in a patient with PAH along with acquired coagulopathy.

A 35-year-old female presented to the emergency department with a history of severe abdominal pain for 4 h. On evaluation, the patient was tachypneic, had tachycardia, and abdomen had generalized rigidity. An emergency standing radiograph abdomen revealed gas under the diaphragm. A diagnosis of intestinal perforation was made, and the patient was planned for emergency exploratory laparotomy. History revealed a 5 years' history of idiopathic PAH being managed by tablet ambrisentan 5 mg once daily. Three years back, she developed postpartum deep venous thrombosis in the left popliteal vein for which she was put on tablet rivaroxaban 15 mg twice daily. However, the patient's attendants consulted another physician, who advised tablet acitrome 1 mg daily and the patient had been consuming both the anticoagulants on a daily basis. The preoperative investigations showed prothrobin/partial thromboplastin time of 53.9/41.6 s and international normalized ratio of 4.88. Echocardiography revealed the right ventricular systolic pressure (RVSP) of 56 mmHg, severe tricuspid regurgitation, dilated right atrium, and right ventricle with an ejection fraction of 40%. The arterial gas analysis showed a low partial pressure of oxygen in the alveoli of 70 mmHg on fraction of inspired oxygen of 50% and serum lactate of 4. Preoperatively, deranged coagulation was reversed with injection Vitamin K, 4 units of fresh frozen plasma (FFP), and 1000 units (40 ml) of prothrombin complex concentrates (octaplex). Dobutamine infusion was started to support the cardiac function followed by injection furosemide to prevent volume overload, and the patient was taken up for emergency laparotomy under general anesthesia with endotracheal intubation. Intraoperative findings included perforation in the anterior wall of the stomach during the primary repair of which bleeding occurred in the intraoperative period, which was controlled effectively, with a sudden blood loss of 300 ml. Total blood loss was 700 ml, requiring two units of packed red blood cell and four units of FFP. Bilateral transversus abdominis plane block under ultrasound guidance with catheter in situ was used for postoperative pain management and at the end of surgery patient was extubated uneventfully. On postoperative day 5, the patient developed persistent hypotension along with tachycardia with low Partial pressure of Oxygen and Central venous pressure of 12–16 mm Hg for which patient was intubated and shifted to intensive care unit and injection noradrenaline infusion was started. Repeat echocardiography showed poor right ventricular function with a further elevation of RVSP to 100 mm Hg. Therefore, infusion of injection furosemide was started along with tablet digoxin 0.25 mg on alternate days and tablet ambrisentan 2.5 mg twice daily as per cardiac consultation. The patient was weaned off from ventilator and extubated next day and his condition gradually stabilized over the next 4 days. Noradrenaline was discontinued shortly and oral diuretics were restarted. The patient was discharged on oral diuretics and LMWH, digoxin, ambrisentan, and acitrome. Her follow-up visits were uneventful.

Intestinal perforation is an emergency and surgical intervention has to be done as soon as possible to avoid infective peritonitis and sepsis. The foremost goal in our case was to treat acquired coagulopathy and optimize the patient with respect to PAH.[1] Regional anesthetic techniques not feasible due to ongoing coagulopathy. Anesthetic goals in these patients are optimization of RVSP with pulmonary vasodilators and increasing right ventricular contractility and avoid all circumstances that could contribute to exacerbating PAH (hypercapnia, hypoxemia, hypothermia, acidosis, hypervolemia, and insufficient anesthesia and analgesia).[2] Direct laryngoscopy augment sympathetic outflow entail increasing in pulmonary vascular resistance and thereby precipitating acute right heart failure. Judicious use of narcotics, intravenous xylocaine, and bolus of intravenous anesthetic agent to be used to blunt sympathetic response, which inadvertently reduces cardiac output and hence coronary perfusion.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.



Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Gille J, Seyfarth HJ, Gerlach S, Malcharek M, Czeslick E, Sablotzki A. Perioperative anesthesiological management of patients with pulmonary hypertension. Anesthesiol Res Pract 2012;2012:356982.  Back to cited text no. 1
    
2.
Pilkington SA, Taboada D, Martinez G. Pulmonary hypertension and its management in patients undergoing non-cardiac surgery. Anaesthesia 2015;70:56-70.  Back to cited text no. 2
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed46    
    Printed0    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal